North Carolina, 2025

Flash Flooding in North Carolina, May 28, 2025

May 28, 2025 · NWS MHX · 3 events in 1 county or zone

Slow moving thunderstorms produced isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving thunderstorms produced isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 27, 8:56 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, May 27, 8:56 PM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
956 PM EDT Tue May 27 2025

.SYNOPSIS...
A weak area of low pressure will move northeast along the coast
tonight, then shift offshore Wednesday morning. Conditions look
to remain unsettled into the end of the week as multiple
fronts impact the area. High pressure may finally build into the
Eastern Seaboard by the weekend finally bringing more benign
conditions to the region.

&&

.NEAR TERM /TODAY/...
As of 10 PM Tue...

KEY MESSAGES

 - Monitoring a heavy rain/flooding potential tonight

 - Conditional severe thunderstorm risk late tonight and early
   Wed morning

A stronger mid-level shortwave (likely a convectively-induced
MCV) is forecast to lift NE through the Carolinas overnight. It
appears that this wave will help induce weak cyclogenesis along
a warm front that is currently parked just offshore of the NC
coast. The developing surface low will combine with the warm
front to support an area of enhanced low-level convergence.
Guidance differ on where this low will develop and what track it
will take. This is important because it will play a significant
role in where the greatest low-level forcing is focused through
tonight. Oftentimes, cold air damming setups are slower to lift
out of the area than models forecast, and it's entirely
possible that the warm front never gets fully inland as the SFC
low moves NE along the ENC coast. This appears to be the most
likely scenario.

Meanwhile, a plume of rich low-mid level moisture (PWATs of
1.75-2") is forecast to advect north through ENC through the
night as a modest SErly LLJ develops in advance of the
approaching MCV. The LLJ should also help support a plume of
modest instability getting pulled north towards the coast. It
appears the greatest instability will reside along and south of
where the warm front reaches. Probabilistically, the greatest
chance of deep moisture, modest instability, and strong lift
overlapping each other looks to be from the Crystal Coast
northeast through the southern OBX. Again, it should be noted
that guidance varies from offshore with this overlap to further
inland. Wherever the overlap occurs, there will be a risk of
thunderstorms with enhanced rainfall rates and a risk of
flooding. Additionally, the increase in SErly low-level flow
should lead to an increased in low-level curvature, with SRH of
100-200 m2/s2 expected. This will also support a risk of severe
thunderstorms should sufficient instability develop. The primary
risk looks to be strong winds and brief/weak tornadoes.

&&

.SHORT TERM /WEDNESDAY/...
As of 1230 PM Tuesday...

KEY MESSAGES

 - Monitoring a conditional severe thunderstorm risk in the
   morning and again in the afternoon

 - Temperatures expected to be much warmer on Wednesday

An area of thunderstorms is expected to be ongoing Wednesday
morning with a conditional risk of severe thunderstorms capable
of strong winds and brief/weak tornadoes. Based on the latest
guidance, it appears the greatest risk in the morning will be
along the OBX.

Moving into the afternoon, guidance is in fairly good agreement
depicting a low-mid level dryslot overspreading the area in the
wake of the morning convection. In this scenario, the afternoon
convective coverage would be more muted, with a lower risk of
severe thunderstorms. Some guidance shows less of a dryslot
developing. In this scenario, the convective coverage and severe
thunderstorm risk would be higher compared to scenario #1.
Right now, the drier and lower thunderstorm coverage scenario
appears to be the most likely one, but stay tuned in case this
changes.

Also in that scenario, the dryslot should help to scour out the
recent cold air damming setup, leading to much warmer
temperatures compared to the past couple of days.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 315 PM Tue...No big changes. Have kept the highest pops
centered on Friday as cold front and compact but stout shortwave
pivot through, with attendant sfc low moving through ctrl NC.
This will pose a a threat for severe thunderstorms Fri afternoon
into the evening, and will highlight this threat in HWO attm.
Thur convection will be much more sct to widely sct with no
higher than 40% fcst.

As of 400 AM Tue...

Key Messages

 - Unsettled weather lingers for through the end of the work
   week with multiple chances for rain/thunder.

Update: Have trended drier for the weekend, as
26/12Z guidance quicker with fropa late Fri, with lee side
cyclonic flow in its wake keeping pops 20% or less Sat and
beyond. Have adjusted generally lower than NBM beyond Wed, as
convective pattern suggests precip more sct in nature and
peaking during the diurnal cycle, with lesser chances during the
overnight pds. Will have to watch for svr potential Fri, as
latest ECM indicating robust shortwave with sfc low swinging
through ctrl NC.

Thursday - Monday: A cutoff low centered over the Midwest is
forecast to become re-integrated with the main polar jet towards
the end of the work week as a separate upper trough digs
southward out of Canada. As this feature transitions eastward, a
surface low will move across the Midwestern US with another
area of surface low pressure forming ahead of the upper trough
in the New England vicinity. This will serve to drive a cold
front through ENC late in the week/early in the weekend.
Guidance is beginning to converge on timing of highest
thunderstorm coverage on Friday, and raised PoPs to likely to
account for this trend. ECMWF continues to show a robust
shortwave rotating through the area on Friday which may support
some modest severe risk; this will need to be watched in the
coming days. High pressure is then forecast to build in behind
the front, which looks to bring some drier weather to ENC for at
least a couple of days. Highs warm up into the low 80s Thursday
- Saturday. Temps warm further into the mid-80s for the later
part of the weekend.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 645 PM Tue...

KEY MESSAGES

 - Periods of IFR/MVFR through Wednesday AM
 - TSRA risk tonight through Wednesday

A weak upper level wave will move through central/eastern NC,
and will support a continued risk of low CIGs, reduced VIS, and
periods of -RA through this evening. During this time, periods
of IFR CIGs are expected.

Later this evening and through the overnight hours, another
upper level system is forecast to move through the area,
accompanied by a renewed risk of low CIGs, reduced VIS, and RA.
There should be an accompanying TSRA risk as well, especially
closer to the coast from KNJM to KMRH to KHSE. Further inland,
the TSRA risk appears lower. Once the morning SHRA and TSRA
clear out, low to mid level drying is expected to lead to
improving conditions and a reduced risk of sub VFR conditions.
Afternoon TSRA may redevelop, but it will depend on if the
airmass can recover from the morning activity.

LONG TERM /Wednesday night through Sunday/...
As of 400 AM Tue...Unsettled pattern continues through the end
of the work week bringing multiple chances for rain/thunder and
sub-VFR conditions.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 10 PM Tue...

KEY MESSAGES

 - Elevated winds and seas through Wednesday

 - Thunderstorms with an accompanying risk of waterspouts and
   strong winds tonight into Wednesday morning

A modest pressure gradient currents resides across the ENC
waters, supporting E-SE winds of 10-20kt, with gusts of
20-25kt. The strongest winds, thus far, have been confined to
the coastal waters. With the modest easterly winds, seas have
been elevated, and are currently 4-7 ft. These conditions
should remain about the same through sunset this evening. Through
the overnight hours, low pressure is forecast to develop along
the above- mentioned warm front. Guidance differs on the
strength of the low, which will factor into how strong the winds
get overnight into Wednesday morning. Right now, the most
likely scenario is a period of 15-25kt east to southeast winds,
with gusts to 30kt. Winds will then become southerly then
southwesterly as we move into Wednesday. Winds are expected to
lay down some once the switch to southwesterly flow occurs.

The thunderstorm risk is then expected to increase through the
night tonight, and last into mid-morning Wednesday. Where
thunderstorms occur, there will be an accompanying risk of 40kt+
winds and waterspouts. The greatest risk appears to be across
the Pamlico Sound and the coastal waters south of Cape Hatteras.

LONG TERM /Wednesday night through Sunday/...
As of 400 AM Mon...Unsettled weather continues through the end
of the work week with multiple chances for rain/thunder. Winds
become southerly at 15-20 kts (gusts 15-20) and waves further
subside to 4-6 ft Wednesday. Southwesterly winds of 10-15 kts
(gusts of 15-20) are expected through the end of the work week,
with waves generally 2-4 feet. SCA conditions likely return
Saturday as next front approaches the area.

&&

.HYDROLOGY...
As of 10 PM Tue...

KEY MESSAGES

 - Monitoring a heavy rain/flooding risk late tonight into
   early Wednesday AM

A weak surface low is forecast to develop off the coast of
SC/NC this evening, and lift northeast along the ENC coast
tonight. Guidance differs on the track of this low, but along
its track there is expected to be a swath of enhanced rainfall
rates, with an areal average of 1-3" of rain. Within this swath,
probabilistic guidance suggests amounts as high as 3-7" will be
possible. The heaviest rain is expected to shift back offshore
by mid-morning Wednesday. Additional heavy rain will be possible
with any thunderstorms that redevelop on Wednesday, although
the coverage of thunderstorms is expected to be lower compared
to tonight. Over the past couple of weeks, much of ENC is
running 200-400% of normal for precipitation, which may help
support a flood/flash flood risk where the heaviest rainfall
occurs. We'll continue to monitor trends in where the heaviest
rain may setup, as hydro headlines may eventually be needed.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Wednesday evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for AMZ135-158.
     Small Craft Advisory from 2 AM Wednesday to 2 AM EDT Thursday
     for AMZ150.
     Small Craft Advisory until 11 PM EDT Wednesday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Wednesday for AMZ156.
     Small Craft Advisory from 2 AM to 2 PM EDT Wednesday for
     AMZ231.

&&

SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...RM
LONG TERM...TL/MS
AVIATION...RM/CQD/MS
MARINE...RM/CQD/MS
HYDROLOGY...MHX
Hazardous weather outlook, May 27, 7:58 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
858 PM EDT Tue May 27 2025

NCZ029-044>047-079>081-090-091-290100-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-
858 PM EDT Tue May 27 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-290100-
Ocracoke Island-Hatteras Island-
858 PM EDT Tue May 27 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms Wednesday morning may be capable of strong winds and
brief tornadoes. Heavy rain and minor flooding will be possible as
well.

Strong to severe thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-290100-
Northern Outer Banks-
858 PM EDT Tue May 27 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong to severe thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-094-193-194-198-290100-
Jones-Pamlico-Northern Craven-Southern Craven-Inland Onslow-
858 PM EDT Tue May 27 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Thunderstorms are possible tonight, the strongest of which will be
capable of strong winds and brief tornadoes. Heavy rain and minor
flooding will be possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-290100-
West Carteret-East Carteret-Coastal Onslow-
858 PM EDT Tue May 27 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are possible tonight, the strongest of which will be
capable of strong winds and brief tornadoes. Heavy rain and minor
flooding will be possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Strong to severe thunderstorms are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 49 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Onslow

When
May 28, 2:18 AM EST to 3:00 AM EST
Where
Onslow County, 0.7 mi WSW of Hawkside to 0.53 mi NW of Jacksonville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.767, -77.412

Report of flooded roadways along Marine Blvd in Jacksonville, NC as thunderstorms were moving through the area.

Flash Flood, Onslow

When
May 28, 2:18 AM EST to 3:00 AM EST
Where
Onslow County, 1.54 mi WNW of Jacksonville to 1.51 mi E of Tar Lndg
Cause
Heavy Rain
Reported by
Public
Coordinates
34.761, -77.444

Report of flooded roadways along Hwy 17 Business S in Jacksonville, NC as thunderstorms were moving through the area.

Flash Flood, Onslow

When
May 28, 4:59 AM EST to 5:30 AM EST
Where
Onslow County, 1.38 mi SE of Camp Lejeune to 0.76 mi ENE of Bell Fork
Cause
Heavy Rain
Reported by
Public
Coordinates
34.755, -77.364

Reports of roadways being flooded. Liberty Drive, Village, Bryan Marr and Huff are the roads reported to be flooded. Liberty is blocked off due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250953, 1250954, 1250955.